Bipolar Disorder Medication and Weight Gain

After a recent post, a commenter asked me what medications that are used to treat bipolar disorder also cause weight gain.

The short and unfortunate answer? Most of them. (See the chart below for a quick take.)

The more complicated answer involves looking at genetic predispositions, because gaining weight is highly individualized. Whether your treatment for bipolar disorder will cause you to gain weight depends heavily on the type of medication you take and how it interacts with your body. For example, the size of your thighs may

pills
A picture of yellow and pink pills. Credit to flickr.com user DraconianRain. Used with permission under a Creative Commons lig

grow while on one drug, but not on another, even if the second drug is associated with weight gain in other people.

The medications that are used to treat bipolar disorder are mood stabilizers, antidepressants, antipsychotics, and antidepressant-antipsychotics. Some of these medications are also anticonvulsants.

No one knows for sure why these medications cause weight gain. Research is still being done on these pills. However, scientists suspect that antidepressants and antipsychotics may trigger food cravings and increase the appetite. The drugs may also slow your metabolism, increase blood sugar, and cause diabetes-like symptoms. The mood stabilizer lithium is also likely to destroy your thyroid, which is part of the reason psychiatrists monitor blood draws every three months or so.

So which drugs are associated with weight gain, and which ones aren’t? Let’s dig in.

Mood Stabilizers

A mood stabilizer is just that: a medication used to steady your mood. These medications help manage the extreme highs of mania and extreme lows of depression. A mood stabilizer also prevents the reoccurrence of these manic and depressive episodes. Gains of 20 to 35 pounds are not uncommon when taking these drugs, especially lithium.

According to the Mayo Clinic, mood stabilizers are the most likely culprits when it comes to packing on the pounds, even more than other drugs like antidepressants. You will probably gain weight on them. Lithium, valproic acid (Depakene), divalproex sodium (Depakote), and carbamazepine (Tegretol) all may increase the risk of weight gain.

However, there is a drug that doesn’t cause weight gain in most patients: Lamotrigine, also known as Lamictal.

Antipsychotics

Antipsychotics are another class of medications that treat bipolar disorder, preventing psychotic symptoms like hallucinations and delusions. Antipsychotics that are associated with weight gain include olanzapine (Zyprexa), risperidone (Risperdal), quetiapine (Seroquel), and asenapine (Saphris).

Antipsychotics that are less likely to cause weight gain are cariprazine (Vraylar), lurasidone (Latuda), ziprasidone (Geodon), and aripiprazole (Abilify). Whether these latter medications make you gain weight is highly dependent on the individual person, though these are associated with less weight gain than the others.

Antidepressants

Antidepressants are medications used to treat depression, both in bipolar patients and people with other forms of depression.

Antidepressants like tricyclics–like Elavil and Tofranil–and monoamine oxidase inhibitors (MAOIs)–like Parnate and Nardil–tend to cause patients to gain weight with both long-term and short-term use.

Other antidepressant medications may also have weight gain as a side effect. Selective serotonin reuptake inhibitors (SSRIs) are a class of medications that affect the brain’s ability to process serotonin, a feel-good chemical. Escitalopram (Lexapro), paroxetine (Paxil), fluoxetine (Prozac), and sertraline (Zoloft) are all members of this class that increase the risk of weight gain. These SSRIs are the most risky antidepressants when it comes to weight gain, and patients report gaining more on them than on other antidepressants.

The antidepressants venlafaxine (Effexor) and nefazodone (Serzone) are associated with the least weight gain, whereas bupropion (Wellbutrin) is actually associated with weight loss.

Antidepressant-antipsychotic

Antidepressant-antipsychotic combination medications both treat depression and stabilize moods. The medication Symbyax combines the antidepressant fluoxetine (Prosac) and the antipsychotic olanzapine and is associated with weight gain. Another combination medication, perphenazine/amitriptyline, also lists weight gain as a side effect. There are no weight-neutral combination medications.

The Bottom Line

Weight gain from bipolar medication use is a very common problem. Many of these drugs cause weight gain. As many as 25 percent of people report gaining some weight on antidepressants, and some people gain up to 100 pounds or more. I personally gained over 70 pounds on a combination of lithium and Depakote over a period of three-to-five years, weight which I have yet to shed.

But I still think that taking my medication was worth the weight gained. As I told my psychiatrist in the mental hospital when I was separated from my newborn, I didn’t mind gaining a few pounds if I could just get my sanity back and be reunited with my baby. While I gained more than I thought I would–and the weight has been stubborn to remove–I would still choose the medication if I had to make the decision over again. Lithium saved my life; Depakote saved my sanity. Gaining weight was an unfortunate side effect, but one as worth it by all means.

We take these drugs because we need to, not because we want to.

If you’re distressed about this side effect, talk to your doctors about the risk of weight gain associated with the medications you’re taking. Your doctor might consider changing the dosage amount or the medication you’re taking. Lifestyle changes might also help, though that’s less likely. Still, try to get some exercise¬†to see if it helps. (For a post on how to work out with kids, click here.) And, of course, eat a healthy diet, which has many more benefits than managing your waistline.

Good luck!

medications and weight gain chart
Credit to Cassandra Stout of The Bipolar Parent. Protected under a Creative Commons license. Please ask permission before using.
Show me some love!